The dentist was drilling one of my teeth down to get it ready for a crown the other day. Two and a half hours – not all the time spent drilling, of course, but long enough. By the end, I was ready to fight my way out of the chair, if necessary. I’m a big baby when it comes to having my teeth drilled. I hate the noise of the drill. I flinch each time the dentist turns it on.
Of course, the dentist gave me a big old shot of Novocaine or something along those lines. I think it took a full minute for the injection, and after about ten minutes I couldn’t feel most of that side of my face. That’s the way I like it, though. Like I said, I’m a big baby when it comes to this. But the whole procedure, which included some time that the dentist had to go check on other patients, was, as I said, two and a half hours. After less than two hours I could feel that the Novocaine was starting to wear off substantially.
I mentioned this to the dentist, who looked startled. Thankfully, she took me seriously. “That shouldn’t be happening,” she said. “Well, actually, it happens to me a lot,” I said. “I must have a fast metabolism or something. My body seems to process medication rather quickly.”
I had noticed this a few times in the past. A few years back, I was taking Wellbutrin for my depression when the company came out with an extended version. My doctor recommended that I switch to it, for convenience, I guess. One pill per day rather than two. A month after starting the extended release version, I called my doctor. “I feel like I’m not taking any medication at all.” Since the only thing that had changed was the switch to extended release, we switched me back to the regular version, and I soon was back to normal. My doctor kind of shrugged at the whole thing, and I didn’t particularly care what the reason was, since I was able to get back to normal.
Then last year I was taking a medication called Vyvanse for my Attention Deficit Hyperactivity Disorder. It’s an extended version of a type of ADHD drug that only lasts a few hours. The company touted the benefit of taking an ADHD medication that lasted all day. This was a big deal in particular with this type of stimulant ADHD medicine because a lot of people “crash” when the medicine runs out and they get tired, cranky and can experience a temporary depression. Not that that’s a lot of fun at any time of day, but particularly inconvenient in early afternoon, when you’re probably still at work or school.
Of course, in many cases we consider the dosage of a substance in terms of someone’s weight. We know that someone petite is likely to get snockered off considerably less alcohol than someone twice their size will, for instance. The anesthesiologist will always calculate the amount of medication to give a patient based partly on the person’s height and weight. But for some reason, we never hear about dosage of medication in terms of how quickly the individual metabolizes medication.
Now, maybe I’m an anomaly. I could be the one person in a thousand who seems to metabolize medication at a different rate than the average. In that case, it’s not really something that most people should think about. But if you find that you’re having the same experience as me with an extended release medication that poops out way before it should, you might want to consider trying the non-extended release version to see what happens. Or conversely, you might even find that your body metabolizes medication more slowly than it’s supposed to. With medication, your mileage might vary.